Hail, Scioto
- When
- September 29, 5:34 PM EST to 5:36 PM EST
- Where
- Scioto County, 1.35 mi ENE of Pond Run
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.681, -83.109
An upper level low pressure system rotating over the Ohio Valley produced isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
An upper level low pressure system rotating over the Ohio Valley produced isolated thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 29, 2:29 PM EST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 329 PM EDT Thu Sep 29 2016 .SYNOPSIS... A large area of low pressure will remain in place over the Ohio Valley through the rest of the week, providing cool and occasionally rainy conditions. Chances for rain will begin to diminish on Saturday, as the low gradually begins to move to the northeast. Drier and warmer conditions are expected for Sunday and Monday, with surface high pressure building in from the west. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Upper level low was analyzed over southwest Ohio today via the 29.12z 250 mb map. Embedded in the upper low are pockets of PV that are rotating around. This afternoon coverage will continue to drift north and west around the low. The next wedge of PV is forecasted to rotate around the low and move overhead between 2 and 6z. At this time an inverted trough axis currently over West Virgina will also push west with a weak surface low pressure forming over the area. Omega values on the RAP, GFS, and NAM also all highlight lift during this time frame. PWATs at this time are forecasted to be around 1.1" with lower PWAT air being shunted west. High res models have come into pretty good agreement with timing so have increased PoPs during this time frame. Given the strong upper level lift moving overhead and a possibility for some higher rainfall totals will go ahead and highlight the chance for isolated heavy rain in the HWO. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... During the day Friday the upper level jet at 250 mb will strengthen over the eastern zones with the main low level convergence occurring over the northern part of the CWA. As the low rotates north Friday lower PWAT air that has wrapped around the low (0.75") will pull over the CWA with greater than 1.00" PWATs confined to the southwest and northern parts of the CWA. Have further refined PoPs to have the highest chances towards the north with slightly lower values across the central parts of the CWA. There also is instability present in both the GFS and NAM forecast soundings (between 500 and 1000 J/kg of ML CAPE) Friday afternoon which means thunder will be a possibility. Any slight wobble in the upper low can easily change the eventual location of higher precipitation totals. On Saturday the upper level low will head north towards the Indiana/ Michigan border with low level convergence and PVA increasing over the area. PWATs for Saturday aren't impressive with values only around 1.00". Have gone ahead and increased PoPs for Saturday to account for the upper level lift mentioned above. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The general consensus of the models is to start to lift the upper low off to the northeast through the day on Sunday. This should allow for a deceasing chance of pcpn by the start of the long term period and will just linger some slight chance pops across the area through Sunday afternoon. Highs on Sunday will generally be in the lower 70s. The 12Z ECMWF and the 12Z CMC are now maintaining a closed upper low through a good part of next week as it shifts off to the east, with the 12Z CMC slower pushing it east and even retrograding it some back across Pennsylvania through mid week. Meanwhile, the 12Z GFS continues it trend to weaken the upper low as it moves northeast while building some ridging across our area through the rest of the long term period. Likely as a result, there is also quite a bit of variability on the track of Matthew with it possibly riding up off the east coast through mid week. This all spells out some uncertainty in our sensible weather as we progress through the upcoming week. At this point will discount the CMC and lean toward more of a blend of the ECMWF and GFS, which would keep us mainly dry through mid week along with a gradual warming trend each day. The ECMWF is faster than the GFS with a possible front moving in through late week. Will again go with a blend and allow for some lower chance pops to work in from the west through the day on Thursday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Low confidence TAF forecasts this cycles due to variable cigs amidst moist/unsettled pattern under upper low. Bands of rain/embedded storms should affect all sites from time to time but timing/placement of rain bands is problematic at best. Bottom line...a good deal of shower mention are in the TAFS...either in VCSH fashion or predominant weather. Thunder is highlighted through this afternoon in the Columbus area terminals closer to old/weak occluded boundary and nearest best moisture transport this afternoon/evening. Trended vsbys from VFR down to MVFR in the overnight and with associated showers. Cigs are all over the place...though generally lifting to VFR this afternoon but occasionally down to MVFR in showers or in tempo groups. With the onset of stronger moisture push and rain this afternoon and night across the TAF sites...am bringing vsbys and cigs down well into MVFR and even IFR late in the night given weak/convergent flows in the boundary layer near weak low pressure to the south. OUTLOOK...MVFR ceilings and visibilities possible with showers Friday afternoon through Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...JGL AVIATION...Binau
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 335 PM EDT THU SEP 29 2016 OHZ026-034-035-043>046-052-055-056-065-301945- HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN- FRANKLIN OH-LICKING-FAIRFIELD- 335 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-053-054-060>064- 070>074-077>082-088-301945- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CLARK-MADISON- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-BUTLER-WARREN-CLINTON- ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 335 PM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO FRIDAY MORNING. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
407 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 2 WSW SOUTH WEBSTER 38.80N 82.77W
09/29/2016 M0.50 INCH SCIOTO OH EMERGENCY MNGR
&&
JGIBSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 408 PM EDT THU SEP 29 2016 OHZ064-292045- PICKAWAY OH- 408 PM EDT THU SEP 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PICKAWAY COUNTY UNTIL 445 PM EDT... AT 407 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER LOGAN ELM VILLAGE...MOVING NORTH AT 15 MPH. STORM HAZARDS INCLUDE... WINDS TO 30 MPH... ONE HALF INCH DIAMETER HAIL... VERY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... CIRCLEVILLE...ASHVILLE...SOUTH BLOOMFIELD...LOGAN ELM VILLAGE... FOX...DARBYVILLE...DUVALL...AW MARION STATE PARK AND STATE ROUTE 138 AT US ROUTE 22. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 3954 8285 3952 8301 3974 8318 3979 8290 TIME...MOT...LOC 2007Z 158DEG 14KT 3956 8296 NOVAK
The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654361.